Alert archive / Nevada / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 90, NWS Las Vegas, NV

July 8, 2011Lincoln County, Nevada

NWS Las Vegas, NV issued this severe thunderstorm warning at Jul 8, 2011, 6:42 PM PDT for Lincoln County, Nevada. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2011, 6:42 PM PDT (01:42 UTC)
Expired
Jul 8, 2011, 7:30 PM PDT
In force
48 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon

County Lincoln County, NV

The radar

The Cedar City radar (KICX), 148 km from the middle of the area, began a volume at 01:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 1.7 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2011-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2011-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3462 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

670 
WUUS55 KVEF 090142
SVRVEF
NVC017-090230-
/O.NEW.KVEF.SV.W.0090.110709T0142Z-110709T0230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
642 PM PDT FRI JUL 8 2011

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN LINCOLN COUNTY IN SOUTH CENTRAL NEVADA...

* UNTIL 730 PM PDT.

* AT 634 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 7
  MILES SOUTHWEST OF CARP...OR 26 MILES NORTH OF MOAPA...AND MOVING
  EAST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...CARP.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM IS CAPABLE OF PRODUCING DAMAGING WINDS WHICH CAN BRING
DOWN TREES AND POWER LINES AND CAUSE SIGNIFICANT BLOWING DUST AND
DEBRIS. IN ADDITION...HAIL AND LIGHTNING ARE LIKELY. LIGHTNING CAN
KILL! TAKE COVER IN A SUBSTANTIAL SHELTER AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES.

REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE LAS VEGAS
NATIONAL WEATHER SERVICE FACEBOOK PAGE OR TWITTER #NWSVEGAS.

&&

LAT...LON 3719 11424 3694 11422 3695 11466 3713 11467
TIME...MOT...LOC 0142Z 267DEG 11KT 3705 11455

$$

MORGAN
2 follow-up statements
334 
WWUS55 KVEF 090202
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
702 PM PDT FRI JUL 8 2011

NVC017-090230-
/O.CON.KVEF.SV.W.0090.000000T0000Z-110709T0230Z/
LINCOLN NV-
702 PM PDT FRI JUL 8 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM PDT
FOR SOUTHEASTERN LINCOLN COUNTY...

AT 654 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS
IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 12 MILES SOUTHWEST OF
CARP...OR 23 MILES NORTH OF MOAPA...MOVING EAST AT 15 MPH.

THE SEVERE THUNDERSTORM WILL ALSO AFFECT COUNTY ROAD 4230 NEAR AND 
SOUTH OF CARP.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. NEARLY CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. IF CAUGHT OUTDOORS...SEEK
SHELTER IN A STURDY BUILDING UNTIL THE STORM PASSES.

&&

LAT...LON 3719 11424 3694 11422 3695 11466 3713 11467
TIME...MOT...LOC 0201Z 267DEG 11KT 3700 11462

$$

MORGAN
242 
WWUS55 KVEF 090224
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
724 PM PDT FRI JUL 8 2011

NVC017-090233-
/O.EXP.KVEF.SV.W.0090.000000T0000Z-110709T0230Z/
LINCOLN NV-
724 PM PDT FRI JUL 8 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LINCOLN COUNTY
WILL EXPIRE AT 730 PM PDT...

AT 722 PM PDT...RADAR INDICATED THAT THE THUNDERSTORM JUST SOUTHWEST 
OF CARP HAD BEGUN TO WEAKEN. HIGH WINDS AND HAIL ARE NO LONGER 
LIKELY...SO THE SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO 
EXPIRE.

VERY HEAVY RAIN WAS STILL FALLING IN THE MEADOW VALLEY WASH...AND 
ANYONE IN OR NEAR THE WASH SHOULD HEAD FOR HIGHER GROUND.

LAT...LON 3719 11424 3694 11422 3695 11466 3713 11467
TIME...MOT...LOC 0223Z 267DEG 11KT 3700 11454

$$

MORGAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 3:25 PM PDT, 3 hours 17 minutes earlier.

Area forecast discussion, Jul 8, 3:25 PM PDT, 3 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
325 PM PDT FRI JUL 8 2011

.SYNOPSIS...MONSOON MOISTURE IS STILL OVER MOST THE AREA AND WILL
KEEP THE CHANCES OF AFTERNOON AND EVENING THUNDERSTORMS GOING FOR
TODAY AND SATURDAY. ANY THUNDERSTORMS WILL HAVE THE POTENTIAL TO
BRING HEAVY RAIN AND GUSTY WINDS. A DRIER SOUTHWEST FLOW IS EXPECTED
TO SET UP EARLY NEXT WEEK BRINGING LOWER THUNDERSTORM CHANCES OVER
THE WESTERN HALF OF THE FORECAST AREA AND EVENTUALLY OVER THE ENTIRE
AREA BY MID WEEK.
&&

.SHORT TERM...VERY ACTIVE WEATHER GOING ON AND THIS WILL BE A SHORT
DISCUSSION. TROUGH THAT DROPPED INTO THE AREA FROM THE NORTHWEST
OVERNIGHT AND SLOWED DOWN AND IS OVER SOUTHWEST UTAH TO EASTERN
CLARK/WESTERN MOHAVE COUNTIES. THIS SEEMS TO BE A DIVIDING LINE
BETWEEN THE ACTIVE THUNDERSTORM AREAS ALONG AND SOUTHEAST OF IT FROM
THE LESS ACTIVE ON THE NORTHWEST SIDE. SEVERAL SEVERE STORMS POPPED
UP IN MOHAVE AND CLARK COUNTIES ALONG WITH VERY HEAVY RAINS. THE
ACTIVITY SHOULD DIE DOWN LATE THIS EVENING OR EARLY SATURDAY MORNING.

MADE ALMOST NO CHANGES TO THE PREVIOUS FORECAST. STILL LOOKING FOR
DRIER AIR TO MOVE IN FROM THE WEST. HAVE TRENDED THE POPS DOWN FROM
WEST TO EAST EACH DAY TO REFLECT THIS. MOHAVE COUNTY WILL BE THE
LAST TO DRY OUT AND UNTIL IT DOES THE THUNDERSTORM ACTIVITY COULD
STILL CAUSE FLOODING PROBLEMS.

.LONG TERM...MORNING MODELS ARE STILL AGREEING ON A SUBSTANTIAL
DRYING TREND FOR OUR AREA AS A PACIFIC TROUGH WORKS ITS WAY INTO THE
WEST COAST EARLY NEXT WEEK. KEPT SLIGHT CHANCE TO LOW END CHANCE
POPS IN MOHAVE COUNTY MONDAY AFTERNOON AND EVENING BUT LOWERED THEM
FOR TUESDAY AFTERNOON AND EVENING...THEN WENT WITH A DRY FORECAST
THEREAFTER. TEMPERATURES SHOULD BE NEAR TO SLIGHTLY BELOW NORMAL
THANKS TO FALLING HEIGHTS WITH THE INCOMING TROUGH...AND HUMIDITY
WILL ALSO DECREASE MARKEDLY AS THE SOUTHWEST FLOW ASSOCIATED WITH
THE TROUGH FLUSHES OUT THE MONSOON MOISTURE. THERE IS SOME EARLY
INDICATION THAT THE MONSOONAL FLOW WILL RETURN NEXT WEEKEND BUT
THIS IS WAY TOO EARLY TO BELIEVE AT THIS POINT.
&&

.AVIATION...FOR MCCARRAN...AFTERNOON AND EVENING THUNDERSTORMS TO
CONTINUE INTO EARLY EVENING ACROSS PORTIONS OF CLARK COUNTY AND
MAINLY IN THE PEACH SPRINGS CORRIDOR. WINDS WILL BE GUSTY AND
ERRATIC NEAR ANY THUNDERSTORMS. THUNDERSTORM CHANCES DECREASE A
LITTLE SATURDAY AFTERNOON AND EVENING...THEN LOWER SIGNIFICANTLY
SUNDAY AFTERNOON AND EVENING.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE
EXPECTED INTO THIS EVENING...WITH THE GREATEST COVERAGE ROUGHLY
SOUTH OF A LINE FROM INDEPENDENCE CA TO MESQUITE NV. THUNDERSTORM
CHANCES DECREASE A LITTLE SATURDAY...FOLLOWED BY A MORE SIGNIFICANT
DECREASE FROM WEST TO EAST BEGINNING SUNDAY.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&

JACQUES/SALMEN

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Jul 8, 5:52 AM PDT, 12 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
552 AM PDT FRI JUL 8 2011

AZZ001>003-036-CAZ519>527-NVZ014>022-090400-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
552 AM PDT FRI JUL 8 2011 /552 AM MST FRI JUL 8 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL OCCUR AGAIN TODAY AS PLENTY OF
MONSOONAL MOISTURE REMAINS IN PLACE. THUNDERSTORMS WILL DEVELOP OVER
THE MOUNTAINS OF THE MOJAVE DESERT AND SOUTHERN GREAT BASIN THEN
DRIFT INTO THE SURROUNDING VALLEYS. BURSTS OF HEAVY RAIN AND
LOCALIZED FLOODING REMAIN A CONCERN. REMEMBER...DO NOT ATTEMPT TO
TRAVEL ACROSS FLOODED ROADS OR LOW WATER CROSSINGS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS WILL START TO GET PUSHED FURTHER EAST SATURDAY AND
AS DRIER AIR PUSHES IN FROM THE WEST. THUNDERSTORM CHANCES WILL
DIMINISH EVEN MORE SUNDAY AND MONDAY WITH MAINLY MOHAVE COUNTY
SEEING ANY ACTIVITY. THUNDERSTORMS ARE EXPECTED TO BE OUT OF THE
REGION BY TUESDAY AS DRIER AIR WORKS OVER THE ENTIRE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jul 8, 4:36 PM PDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
436 PM PDT FRI JUL 08 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     FLASH FLOOD      PANAMINT SPRINGS        36.33N 117.47W
07/08/2011                   INYO               CA   LAW ENFORCEMENT

            CHP REPORTS FLOODING ON STATE ROUTE 190 JUST WEST OF
            PANAMINT VALLEY ROAD. UNKNOWN NUMBER OF PEOPLE OUT OF
            THEIR VEHICLES STANDING ON HIGH GROUND.

&&

JH
Local storm report, Jul 8, 5:54 PM PDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
554 PM PDT FRI JUL 08 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     TSTM WND GST     5 S OWENS VALLEY RAWS   37.32N 118.54W
07/08/2011  M51 MPH          INYO               CA   TRAINED SPOTTER

&&

DMAKER

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 7:49 PM PDTAreal Flood AdvisoryVEFClark, Lincoln12 hr
Jul 9, 3:24 PM PDTAreal Flood AdvisoryVEFClark111 min
Jul 9, 4:25 PM PDTFlash Flood WarningVEFClark2 hr

Nearby

Severe Thunderstorm Warnings in Nevada, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.